Texas, 2021

Damaging Winds in Texas, July 5, 2021

July 5, 2021 · NWS LUB · 3 events in 3 counties and zones

A shortwave diving southward on the east side of an upper ridge led to scattered thunderstorm development on the evening of the fourth across southeastern Kansas into the Oklahoma Panhandle. This activity congealed into a line of storms that moved south through the western Texas Panhandle and across the western South Plains producing isolated strong to damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A shortwave diving southward on the east side of an upper ridge led to scattered thunderstorm development on the evening of the fourth across southeastern Kansas into the Oklahoma Panhandle. This activity congealed into a line of storms that moved south through the western Texas Panhandle and across the western South Plains producing isolated strong to damaging wind gusts. The Parmer County Sheriff's department reported that a carport was blown into powerlines due to strong winds. A little farther south a Texas Tech University West Texas mesonet site near Morton measured a wind gust to 59 mph. Additional thunderstorms developed around sunrise near an outflow boundary across Swisher County which produced one additional severe wind gust to 60 mph per the Texas Tech University West Texas mesonet site near Vigo Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 11:57 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 4, 11:57 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1257 AM CDT Mon Jul 5 2021

.AVIATION...
A line of thunderstorms are moving south out of the Texas
Panhandle this morning capable of producing strong straight line
winds. These thunderstorms will remain west of KLBB and KPVW
through the morning. Additional shower and thunderstorm
development will be possible area wide closer to sunrise this
morning however confidence in exact timing/location remains too
low to include in the TAFs at this time. Low ceilings are possible
at KLBB/KPVW this morning with MVFR to IFR conditions possible by
sunrise. These low clouds will gradually dissipate by mid to late
morning leading to mainly VFR conditions for the rest of this TAF
period. Additional thunderstorms will be possible this afternoon
and evening but again timing/location is too uncertain to mention
in the TAFs. /WCI

&&

PREV DISCUSSION... /issued 155 PM CDT Sun Jul 4 2021/

SHORT TERM...
Northwest flow storms will be the main story over the next 24 hours
with a potential for severe weather associated with this activity.

An upper level ridge will be centered over the four-corners region
today through tomorrow. We may see some upper level support with
convection this evening and overnight. A short wave was diving
southward on the east side of the upper ridge. A weak speed max at
250mb was also over Colorado following this short wave trough. The
latest RAP analyzes this speed max around 45kt and will shift
farther to the southeast into the Texas Panhandle this evening. This
feature was already initiating thunderstorms in the eastern Texas
Panhandle this afternoon. A surface pressure trough has formed in
eastern New Mexico in response to this upper level shortwave over
the Central Plains. A north-south oriented frontal boundary extends
farther north from northeastern New Mexico. Initial development of
widespread convection will be favored along this boundary and will
not likely reach the extreme southwestern Texas Panhandle until
after 00Z. Storms that do maintain their strength as they move out
of the Panhandle will be met by very rich low level theta-e air.
However, given how moist the atmospheric column has been over the
past few weeks, lapse rates will not be too impressive over the
South Plains. Much stronger mid level lapse rates will exist farther
north which will allow progged CAPE values to taper off the farther
south you travel. Despite the weak lapse rates, very moist low
levels of the atmosphere will allow for 0-1.5km mixed layer CAPEs
peaking around 1500-2000 J/kg. The 0-1.5km layer looks to be the
most representative average mixed layer today across the entire
South Plains region. Increasing CIN over the South Plains during the
late evening hours and overnight will likely limit the southern
extent of convection. Deep layer shear will further increase this
afternoon and evening ahead of an expected convective complex. This
should be able to garner some organization to the convection into
the South Plains. Although storms will be fairly quick moving, heavy
rainfall and flooding will still be possible. Precipitable water
values are still abnormally high for this time of year which will be
able to generate heavy rainfall.

LONG TERM...
Isolated-to-widely scattered rain showers and thunderstorms are
forecast to develop Tuesday afternoon and evening, especially across
the western portions of the CWA where low-level convergence is
greatest in vicinity of the surface trough. A multi-cellular storm
characteristic is expected once again, and it is uncertain just how
far south the cold front will move late Tuesday into Wednesday,
which may have implications on mean convective movement (i.e.
advection vs. propagation). Regardless, a localized risk for flash
flooding given saturated soils as per recent West Texas Mesonet data
will be possible as little drying of the ground is forecast through
mid-week. If the cold front is able to cross into the Texas Panhandle
region, an isolated wind-damage risk may also develop within the
best-organized cold pools as multi-cells would attempt to transition
into loosely-organized line segments. The front is then forecast
to move northeastward on Wednesday as a weakly baroclinic trough
pivots across the northern Great Plains and into the Upper Midwest,
with the mid/upper-level ridge centered over the Desert Southwest
expanding eastward Wednesday into Thursday. Precipitation chances
will decrease accordingly with warm-to-hot temperatures forecast
given the gradual build in geopotential heights by the end of next
week.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/99/99
Hazardous weather outlook, Jul 4, 9:21 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1021 PM CDT Sun Jul 4 2021

TXZ021>044-060330-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1021 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Rain showers and thunderstorms will move through the area from north
to south late this evening into Monday morning across the extreme
southwestern Texas Panhandle and South Plains. Locally heavy
rainfall of 1 to 3 inches of rain will be possible. This will lead
to a potential for localized flash flooding, especially in low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional chances for thunderstorms will be possible Monday into
Tuesday. Localized flash flooding will continue to be of concern,
along with gusty winds.

Wednesday and beyond, thunderstorm chances will diminish with a low
probability for hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 11:11 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
1211 AM CDT Mon Jul 5 2021

TXZ021-022-050600-
Parmer TX-Castro TX-
1211 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO AND NORTHWESTERN
LAMB COUNTIES UNTIL 100 AM CDT...

At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Hereford to 5 miles north
of Friona to 3 miles south of Bellview. Movement was south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dimmitt, Friona, Bovina, Farwell, Summerfield, Easter, Lazbuddie,
Oklahoma Lane, Rhea, Black, and Nazareth.

LAT...LON 3475 10200 3449 10200 3431 10239 3431 10262
      3434 10304 3475 10304
TIME...MOT...LOC 0510Z 008DEG 18KT 3487 10238 3472 10272 3477 10313

WCI
Special weather statement, Jul 5, 12:10 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
110 AM CDT Mon Jul 5 2021

TXZ021-022-027-028-050700-
Bailey TX-Parmer TX-Castro TX-Lamb TX-
110 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...PARMER...SOUTHWESTERN
CASTRO AND NORTHWESTERN LAMB COUNTIES UNTIL 200 AM CDT...

At 109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Dimmitt to 4 miles southeast of
Oklahoma Lane to 3 miles west of Texico. Movement was south at 35
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Muleshoe, Bovina, Farwell, Sudan, Needmore, Lazbuddie, Oklahoma
Lane, Progress, Lariat, Muleshoe Wildlife Refuge and West Camp.

LAT...LON 3458 10304 3459 10286 3470 10253 3406 10238
      3391 10272 3395 10304
TIME...MOT...LOC 0609Z 351DEG 31KT 3451 10247 3436 10281 3437 10310

WCI

The radar

The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
July 5, 12:12 AM CST
Where
Parmer County, Farwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -103.030

Carport blown into powerlines due to strong winds.

Thunderstorm Wind, Cochran

When
July 5, 2:10 AM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured a wind gust to 59 mph.

Thunderstorm Wind, Swisher

When
July 5, 5:17 AM CST
Where
Swisher County, Vigo Park
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -101.480

A Texas Tech University West Texas mesonet site near Vigo Park measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959762, 959763, 959764.